Show Summary Details
Page of

Drug-induced lung disease 

Drug-induced lung disease

Chapter:
Drug-induced lung disease
Author(s):

S.J. Bourke

and D.J. Hendrick

DOI:
10.1093/med/9780199204854.003.181413_update_001

July 30, 2015: This chapter has been re-evaluated and remains up-to-date. No changes have been necessary.

A relevant case history from Oxford Case Histories in Respiratory Medicine has been added to this chapter.

Update:

Chapter reviewed June 2011—no substantial updates required; Further reading updated.

Updated on 30 Nov 2011. The previous version of this content can be found here.
Page of

PRINTED FROM OXFORD MEDICINE ONLINE (www.oxfordmedicine.com). © Oxford University Press, 2015. All Rights Reserved. Under the terms of the licence agreement, an individual user may print out a PDF of a single chapter of a title in Oxford Medicine Online for personal use (for details see Privacy Policy).

date: 23 April 2017

Drug-induced lung disease is common and needs to be considered in the differential diagnosis of many respiratory conditions. The nature and timing of events often provide an important clue and are sometimes sufficiently characteristic for drug-induced lung disease to be diagnosed with confidence, with resolution of symptoms on drug cessation providing invaluable supportive evidence. Well-recognized adverse drug effects are listed in formularies and drug data sheets, but it is often helpful to consult a constantly updated website: http://www.pneumotox.com is highly recommended.

Direct drug effects may arise through toxic, pharmacological, allergic, or idiosyncratic mechanisms, and there may also be indirect effects, e.g. a predisposition to lung infection from cytotoxic and immunosuppressive therapies. From a clinical perspective adverse effects may be classified according to the induced disorder and/or the site of involvement.

Asthma—the most common airway disorder to be induced or exacerbated by drugs; may be produced by a predictable effect related to the drug’s pharmacological properties (e.g. β‎-adrenergic antagonists) or as an idiosyncratic reaction (e.g. aspirin).

Cough—a well-recognized side effect of treatment with angiotensin-converting enzyme (ACE) inhibitors.

Alveolar/interstitial reactions—comprise three main categories: (1) alveolar capillary leakage, e.g. hydrochlorothiazide; (2) alveolar/interstitial inflammation and/or fibrosis, e.g. bleomycin, amiodarone; and (3) pulmonary eosinophilia, e.g. sulphonamides.

Pulmonary vasculature—venous thromboembolism, e.g. oral contraceptive pill; pulmonary hypertension, e.g. aminorex (now withdrawn), fenfluramine.

Pleura and mediastinum—lymphadenopathy, e.g. phenytoin; pleural effusion, e.g. procainamide; oculomucocutaneous syndrome, e.g. practolol; fibrosis, e.g. methysergide.

Access to the complete content on Oxford Medicine Online requires a subscription or purchase. Public users are able to search the site and view the abstracts for each book and chapter without a subscription.

Please subscribe or login to access full text content.

If you have purchased a print title that contains an access token, please see the token for information about how to register your code.

For questions on access or troubleshooting, please check our FAQs, and if you can't find the answer there, please contact us.